Medications Causing Sun Sensitivity

Last Modified: August 13, 2012


Are there special precautions to take if you are on a medication that says "may increase sun sensitivity?"


Christopher Miller, MD, Dermatologist & Moh's Surgeon at Penn Medicine responds:

Certain medications, such as tetracycline antibiotics, can increase your sensitivity to the sun. The precautions when you take these medicines are identical to the common sun-safe habits that we recommend: avoidance of the sun is best, clothing to cover up as much of your skin as possible, and sunscreen to exposed areas.

This question and answer was part of the OncoLink Brown Bag Chat Series. View the entire Sun Safety Webchat transcript.


My Cancer Experience
by Bob Riter
October 06, 2015

Related News

Novel Light Imaging Technique Detects Melanoma

Oct 10, 2015

Tetracycline, methylene blue in conjunction with multimodal polarized light imaging effectively identifies melanoma

Sun Damage to Skin Can Continue After Dark

Feb 24, 2015

Chemiexcitation is a slow process; "an evening-after" sunscreen possible prevention

Westernization May Affect Asian Americans' Sun Habits

Oct 10, 2015

Survey finds westernization to be associated with beliefs regarding tanning, sunscreen use

From the National Cancer Institute